Minnesota, 2005Flash Flood in Minnesota, September 24 to 25, 2005
September 24 to 25, 2005 · NWS FSD · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 24, 9:35 PM CST, 25 minutes earlier.
Area forecast discussion, Sep 24, 9:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1035 PM CDT SAT SEP 24 2005
.DISCUSSION...
FAIRLY BUSY EVENING WITH VERY HEAVY RAINS WHICH DEVELOPED WEST OF
SIOUX FALLS AND HAVE MOVE EAST INTO SOUTHWEST MINNESOTA. NUMEROUS
REPORTS OF INTERSECTIONS FLOODED WITHIN SIOUX FALLS AND IN WINDOM
WITH RAINFALL RATES OF 1-2 INCHES/HOUR. RAINFALL STILL MOVING INTO
THE AREA FROM THE SOUTHWEST...WITH POTENTIAL FOR ADDITIONAL
DEVELOPMENT THROUGH THE OVERNIGHT...AND GOING AREA FOR FLASH FLOOD
WATCH LOOKS GOOD. UPDATED ZFP EARLIER WHEN WE CANCELLED PART OF THE
TORNADO WATCH...AND WILL FRESHEN UP A BIT MORE WHEN REMAINDER OF
WATCH EXPIRES AT 04Z. JH
&&
.PREV DISCUSSION...
A LOT GOING ON ACROSS THE NATION TODAY. WAVE MOVING ACROSS MN HELPED
SET OFF MORNING CONVECTION...AND ANOTHER STRONGER WAVE OVER THE
NORTHERN ROCKIES WILL PRESS EAST TODAY...BRINGING ANOTHER ROUND OF
THUNDERSTORMS. HURRICANE RITA SLOWLY LIFTING NORTHEAST INTO AR THIS
AFTERNOON. RITA MAY ACTUALLY AID IN THUNDERSTORM DEVELOPMENT ACROSS
THE REGION THIS EVENING...AS THE EFFECT OF THE STRONG WAVE MOVING
INTO THE ROCKIES AND RITA HELP FORCE LOW LEVEL WINDS TO A MORE
SOUTHEASTERLY DIRECTION.
SO...HERE IS THE POTENTIAL SCENARIO FOR TONIGHT. THUNDERSTORM
INITIATION LIKELY OVER NORTHEAST NEBRASKA ALONG AND JUST NORTH OF
OUTFLOW BOUNDARY. OAX SOUNDING SUGGESTS THAT SFC BASED CONVECTION
WILL NEED MID 90S TO BREAK CAP...SO BELIEVE SOMEWHERE CLOSER TO
925MB WILL BE INITIATION POINT. ENOUGH INSTABILITY AND FORCING
SHOULD ALLOW SOME SEVERE THUNDERSTORMS TO MOVE INTO NORTHWEST IOWA.
AS THIS POTENTIAL BATCH OF STORMS MOVES EAST...LOW LEVEL JET
CONTINUES TO FOCUS INTO THE SOUTHWEST PART OF THE CWA...LIKELY
ALLOWING ADDITIONAL DEVELOPMENT TO THE WEST OF THE COMPLEX...AND
MAYBE A LITTLE CLOSER TO THE 800MB BOUNDARY. THIS...ALONG WITH PWAT
VALUES AROUND 1.90 INCHES...SHOULD BRING ABOUT A HEAVY RAIN/FLASH
FLOOD THREAT...ESPECIALLY OVER NORTHWEST IA/EXTREME SOUTHEAST SD
WHERE 1 TO 1.5 INCHES OF RAIN FELL THIS MORNING. SO...WILL GO AHEAD
AND ISSUE A FLOOD WATCH FOR PARTS OF THE AREA. PLANNING ON ABOUT 1
TO 1.5 INCH BASIN AVERAGES WITH LOCAL 2 TO 4 INCH AMOUNTS.
PRECIPITATION SHOULD LINGER INTO SUNDAY...WITH AN ABUNDANCE OF LOW
CLOUDS AROUND MOST OF THE DAY. EXPECT VERY LITTLE DIURNAL RANGE AND
WILL PLAY SOME PRETTY COOL HIGHS...A LITTLE COOLER THAN THE GOING
FORECAST. SUNDAY NIGHT...HIGH PRESSURE BUILDS SOUTH WITH SOME COOLER
AIR. NOT TO SIGNIFICANT...AND WILL NOT CHANGE TEMPERATURES A LOT ON
MONDAY AND TUESDAY.
ANOTHER FRONT COMES DOWN ON TUESDAY NIGHT...WITH SOME OF THE COLDEST
AIR WEVE SEEN SO FAR THIS FALL.
IN THE LATTER PERIODS...RELATIVELY GOOD AGREEMENT BETWEEN ALL
MODELS(00Z/06Z GFS AND DGEX). COOL HIGH PRESSURE SAGS SOUTH INTO THE
AREA ON WEDNESDAY AS WAVE SWINGS SE THROUGH THE GREAT
LAKES...SETTING UP A COUPLE(WED-THU) OF NEAR NORMAL TEMPERATURE DAYS
WITH QUITE A BIT OF SUNSHINE. LOOKS LIKE THURSDAY MORNING SHOULD BE
THE COOLEST MORNING...WITH POTENTIAL FOR SOME MID 30S ALONG AND EAST
OF I29. FRIDAY A LITTLE BIT OF A TOUGHER CALL...WITH WEAK WAVE
MOVING INTO REGION AND POTENTIAL FOR SOME DAYTIME PRECIP. THIS
POTENTIAL LOOKS BEST OVER THE NORTHERN AND EASTERN CWA...AND WILL GO
ABOVE GUIDANCE WEST HALF AND NEAR ENS GUIDANCE(WHICH WAS WARMER THAN
THE MEX) OVER THE EAST. SHORTWAVE RIDGING SETS IN FRIDAY NIGHT
THROUGH EARLY SAT NIGHT...AHEAD OF NEXT WAVE. SATURDAY APPEARS TO
HAVE THE BEST CHANCE FOR MUCH ABOVE NORMAL TEMPERATURES...WITH
AMAZING AGREEMENT BETWEEN ALL MODELS AND THE ENSEMBLE. WILL CRANK
TEMPS UP ABOUT 5 TO 10 DEGREES ABOVE GUIDANCE ON HIGHS.
OVERALL...ABOVE GUIDANCE ON LOWS ALL BUT THU MORNING...AND ABOVE
GUIDANCE ALL BUT FRIDAY IN THE EAST ON HIGHS.
&&
WATCHES/WARNINGS/ADVISORIES...
SD...SDZ062-066-067-069>071.
MN...MNZ080-081-089-090-098.
IA...IAZ001>003-012>014-020-021.
NE...NONE.
&&
08
Hazardous weather outlook, Sep 24, 10:06 AM CST, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1106 AM CDT SAT SEP 24 2005
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1106 AM CDT SAT SEP 24 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER THE
REGION LATER THIS AFTERNOON AND TONIGHT. INSTABILITY WILL BE
SIGNIFICANT ENOUGH OVER FAR SOUTHEASTERN SOUTH DAKOTA AND
NORTHWESTERN IOWA FOR THE DEVELOPMENT OF SEVERE STORMS OVER THIS
AREA BY THE EVENING. MAIN THREATS WITH THESE STORMS WILL BE
LARGE HAIL AND HEAVY RAINFALL.WHILE GUSTY WINDS WILL BE A
POSSIBILITY IN ANY OF THE STORMS THAT DO DEVELOP...DO NOT EXPECT
THIS TO BE A SIGNIFICANT THREAT.
FLOODING...
WITH SIGNIFICANT MOISTURE IN PLACE OVER SOUTHEASTERN SOUTH DAKOTA
AND NORTHWESTERN IOWA LATER THIS AFTERNOON AND TONIGHT...EXPECT
HEAVY RAINFALL OVER THIS AREA WITH SHOWER AND THUNDERSTORM
ACTIVITY THAT WILL DEVELOP BY LATE THIS AFTERNOON. RAINFALL
AMOUNTS MAY BE IN EXCESS OF 1 INCH OVER SOME LOCALES THROUGH THE
NIGHTTIME HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM OVER FAR
SOUTHEASTERN SOUTH DAKOTA AND NORTHWESTERN IOWA.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 24, 6:53 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/24/2005 MINNEHAHA SD LAW ENFORCEMENT
TWO TO THREE FEET OF WATER AT AN INTERSECTION ON KIWANIS
AVE BETWEEN 22ND AND 33RD ST. ALSO MANHOLE COVERS BLOWN
OFF.
0745 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/24/2005 MINNEHAHA SD NWS EMPLOYEE
ONE FOOT OF WATER AT 41ST ST AND LOUISE AVE. ALSO CAR
STALLED IN 1.5 FEET OF WATER AT 49ST AND LOUISE AVE.
&&
JHACKERSpecial weather statement, Sep 24, 7:25 PM CST, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT SAT SEP 24 2005
IAZ001>002-012>013-020-MNZ089-098-SDZ062-065>071-
250230-
LYON-OBRIEN-OSCEOLA-PLYMOUTH-SIOUX-NOBLES-ROCK-BON HOMME-CLAY-
HUTCHINSON-LINCOLN-MINNEHAHA-TURNER-UNION-YANKTON-
825 PM CDT SAT SEP 24 2005
...THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 814 FOR
THE FOLLOWING AREA...
IN IOWA THIS CANCELS 5 COUNTIES
IN NORTHWEST IOWA...
LYON... OBRIEN... OSCEOLA...
PLYMOUTH... SIOUX.
IN MINNESOTA THIS CANCELS 2 COUNTIES
IN SOUTHWEST MINNESOTA...
NOBLES... ROCK.
IN SOUTH DAKOTA THIS CANCELS 8 COUNTIES
IN SOUTHEAST SOUTH DAKOTA...
BON HOMME... CLAY... HUTCHINSON...
LINCOLN... MINNEHAHA... TURNER...
UNION... YANKTON.
THIS INCLUDES THE CITIES OF...CANTON...ELK POINT...LE MARS...
LUVERNE...NORTH SIOUX CITY...OLIVET...ORANGE CITY...PARKER...
PARKSTON...PRIMGHAR...ROCK RAPIDS...SHELDON...SIBLEY...
SIOUX CENTER...SIOUX FALLS...TYNDALL...VERMILLION...
WORTHINGTON AND YANKTON.
IAZ021-031>032-NEZ013>014-250400-
CHEROKEE-IDA-WOODBURY-DAKOTA-DIXON-
825 PM CDT SAT SEP 24 2005
...TORNADO WATCH NUMBER 814 REMAINS VALID UNTIL 11 PM CDT FOR THE
FOLLOWING AREA...
IN IOWA THIS WATCH INCLUDES 3 COUNTIES
IN NORTHWEST IOWA...
CHEROKEE... IDA... WOODBURY.
IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES
IN NORTHEAST NEBRASKA...
DAKOTA... DIXON.
THIS INCLUDES THE CITIES OF...CHEROKEE...IDA GROVE...PONCA...
SIOUX CITY...SOUTH SIOUX CITY AND WAKEFIELD.
HACKER
Local storm report, Sep 24, 8:29 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
929 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD SIOUX FALLS 43.54N 96.73W
09/24/2005 MINNEHAHA SD PUBLIC
SOME WATER IN A BASEMENT ON SOUTHEASTERN AVE.
0911 PM FLASH FLOOD WINDOM 43.87N 95.12W
09/24/2005 COTTONWOOD MN FIRE DEPT/RESCUE
WATER UP TO THE CURB ON CITY STREETS.
0922 PM FLASH FLOOD WINDOM 43.87N 95.12W
09/24/2005 COTTONWOOD MN FIRE DEPT/RESCUE
WATER FLOWING INTO BASEMENTS.
&&
JHACKERLocal storm report, Sep 24, 9:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL 1 W OCHEYEDAN 43.42N 95.56W
09/24/2005 0.75 INCH OSCEOLA IA EMERGENCY MNGR
0958 PM FLASH FLOOD WINDOM 43.87N 95.12W
09/24/2005 COTTONWOOD MN FIRE DEPT/RESCUE
HIGHWAY 71 UNDERPASS ON SOUTH SIDE OF TOWN FLOODED. ALSO
UP TO 3 FEET OF WATER IN SOME PARKING LOTS FLOODING CARS.
&&
JHACKERLocal storm report, Sep 24, 9:46 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 PM CDT SAT SEP 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM FLASH FLOOD WORTHINGTON 43.63N 95.60W
09/24/2005 NOBLES MN LAW ENFORCEMENT
STREETS FLOODED THROUGHOUT THE TOWN. WATER UP TO CAR
BUMPERS IN SOME INTERSECTION...STALLING CARS. STILL
RAINING AS OF 1045 PM CDT.
&&
JHACKERSpecial weather statement, Sep 24, 9:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 PM CDT SAT SEP 24 2005
IAZ021-031>032-NEZ013>014-250500-
CHEROKEE-IDA-WOODBURY-DAKOTA-DIXON-
1058 PM CDT SAT SEP 24 2005
...THE NATIONAL WEATHER SERVICE WILL ALLOW TORNADO WATCH 814 TO
EXPIRE FOR THE FOLLOWING AREA...
IN IOWA THIS ALLOWS TO EXPIRE 3 COUNTIES
IN NORTHWEST IOWA...
CHEROKEE... IDA... WOODBURY.
IN NEBRASKA THIS ALLOWS TO EXPIRE 2 COUNTIES
IN NORTHEAST NEBRASKA...
DAKOTA... DIXON.
THIS INCLUDES THE CITIES OF...CHEROKEE...IDA GROVE...PONCA...
SIOUX CITY...SOUTH SIOUX CITY AND WAKEFIELD.
JH
Flash Flood, Jackson
- When
- September 24, 10:00 PM CST to September 25, 4:00 AM CST
- Where
- Jackson County, 3 mi NE of Heron Lake
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.833, -95.283
Heavy rain caused widespread flooding of roads and fields, with basement flooding also reported.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, September 24 to 25, 20053 injured · $1.1 million · F3 · 2 events
- Tornadoes in Mississippi, September 24, 20051 death · 2 injured · $100,000 · F1 · 2 events
- Tornadoes in Mississippi, September 24, 20053 injured · $3.2 million · F2 · 2 events
- Tornadoes in Mississippi, September 24, 2005$2.2 million · F2 · 2 events
- Tornado in Mississippi, September 24, 2005$1.0 million · F2 · 1 event
- Tornadoes in Mississippi, September 24, 2005$925,000 · F2 · 2 events
- Tornado in Mississippi, September 24, 2005$680,000 · F2 · 1 event
- Hurricane in Texas, September 24, 20051 death · 4 events
- Rip Current in Florida, September 24, 20051 death · 1 event
- Hurricane in Louisiana, September 24 to 25, 2005$8.8 million · 9 events
- Hurricane in Mississippi, September 24 to 25, 2005$2.8 million · 24 events
- Tornado in Arkansas, September 24, 20055 injured · F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477963.